Can a General Anesthetic Affect My Tinnitus?

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by TonyH, Feb 13, 2015.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. TonyH

      TonyH Member

      Location:
      Nice France
      Tinnitus Since:
      02/2014
      Hello Dr Nagler,

      I saw that someone asked you a similar question recently but was disappointed that it was not really answered.
      I am due to have a general anesthetic (for unrelated surgery) in 10 days time.
      Perhaps there are many people who are in this situation that would benefit from your knowledge.

      I was fantasizing that i will awaken to find my noise gone! but then the disturbing thought came that it might make it worse.

      My Tinnitus arrived a year ago after neck strain, i believe it is a nerve problem?
      My hearing is perfect, in fact a little hyper-sensitive to high pitched sounds but i am not sure if it constitutes Hyperacusis.
      The intensity of my T varies, it is quite loud and very high pitched, i was terribly distressed as first, taking sleeping pills as it is louder when i lie down. It seems to come from inside my head rather than from my ears.
      I have gradually come to terms with it and can now "forget" it for hours at a time.

      Do you think this type of Tinnitus would be effected by a General Anesthetic?
      Should i mention it to the anesthetist? Perhaps some types of anesthetic are preferable?

      It is great that you are helping so many people when you are suffering yourself, thank you so much.

      Kindest regards, Tony.
       
    2. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      The question was raised by a fellow named Mike, who was concerned about his upcoming colonoscopy. He asked whether the general anaesthesia administered for colonoscopy would have an effect on his tinnitus. I responded that general anaesthesia is not used in colonoscopy, I specified the drugs that are used in lieu of general anaesthesia for colonoscopy, and stated that those drugs would not have an adverse effect on Mike's tinnitus. I am sorry that you were disappointed with my response, but I suspect that Mike was rather pleased.

      I hope the surgery goes well for you.

      Tinnitus is not affected by any of the inhalation agents used in general anesthesia. Shortly before falling asleep some patients notice a slight ringing in their ears very briefly due to one of the drugs administered by vein immediately prior to induction. For those who already have tinnitus, there may be a very brief slight exacerbation. If you do experience that sort of thing, it is nothing at all to be concerned about.

      Sure. Both your anaesthesiologist and your surgeon should be informed of all of your medical problem.

      stephen nagler
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.